Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 5, 2004, 8:29 PM CST for Lincoln County, Tennessee. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2004, 8:29 PM CST (02:29 UTC)
- Expired
- Mar 6, 2004, 2:30 AM CST
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 9:30 PM CST | FLASH FLOOD | 7 Ne Ardmore, TN | FLOODING IN CASH POINT, ONE ROAD BARRICADED. |
| Mar 5, 9:30 PM CST | FLASH FLOOD | Fayetteville, TN | SEVERAL CITY STREETS FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 060233
FFWHUN
TNC103-060830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 PM CST FRI MAR 5 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LINCOLN COUNTY IN TENNESSEE
* UNTIL 230 AM CST
* AT 829 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS MOVING ACROSS LINCOLN COUNTY FROM WEST TO EAST. RADAR
INDICATES OVER AN INCH OF RAIN HAS FALLEN IN THE LAST HALF HOUR
OVER PORTIONS OF FAR NORTHWESTERN LINCOLN COUNTY.
ONE TO TWO INCHES OF RAIN CAN BE EXPECTED IN THE WARNED AREA THIS
EVENING. IN THE HILLY TERRAIN...THIS WILL EASILY CAUSE FLASH
FLOODING. RESIDENTS ALONG THE ELK RIVER SHOULD ALSO REMAIN ALERT IF
PROLONGED HEAVY RAINFALL OCCURS.
* SOME LOCATIONS AFFECTED INCLUDE...
FAYETTEVILLE... PETERSBURG... DELLROSE... AND TAFT.
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
LAT...LON 3538 8658 3531 8651 3521 8638 3513 8637
3500 8632 3500 8684 3529 8682
$$
JE/232 follow-up statements
000
WGUS74 KHUN 060421
FFSHUN
TNC051-103-127-060815-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CST FRI MAR 5 2004
...A FLASH FLOOD WARNING CONTINUES FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 215 AM CST...
AT 1021 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL CONTINUING OVER SOUTHERN MIDDLE TENNESSEE...WITH
THE HEAVIEST RAIN IN FRANKLIN COUNTY TENNESSEE...FROM WOODS
RESERVOIR TO WINCHESTER TO HUNTLAND.
DOPPLER RADAR INDICATES NEARLY FOUR INCHES OF RAIN HAS FALLEN OVER
LINCOLN AND MOORE COUNTIES TONIGHT...WITH ADDITIONAL RAINFALL
EXPECTED THROUGH THE EARLY MORNING HOURS.
SOME CITIES AFFECTED THROUGH 215 AM CST INCLUDE...
WOODS RESERVOIR... TIMS FORD LAKE... LYNCHBURG... FAYETTEVILLE...
PETERSBURG... TAFT... AND HUNTLAND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.
LAT...LON 3538 8583 3500 8581 3501 8685 3539 8684
3543 8628
$$
JE/23000
WGUS74 KHUN 060422 CCA
FFSHUN
TNC051-103-127-060830-
FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CST FRI MAR 5 2004
...A FLASH FLOOD WARNING CONTINUES FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 230 AM CST...
AT 1021 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL CONTINUING OVER SOUTHERN MIDDLE TENNESSEE...WITH
THE HEAVIEST RAIN IN FRANKLIN COUNTY TENNESSEE...FROM WOODS
RESERVOIR TO WINCHESTER TO HUNTLAND.
DOPPLER RADAR INDICATES NEARLY FOUR INCHES OF RAIN HAS FALLEN OVER
LINCOLN AND MOORE COUNTIES TONIGHT...WITH ADDITIONAL RAINFALL
EXPECTED THROUGH THE EARLY MORNING HOURS.
SOME CITIES AFFECTED THROUGH 230 AM CST INCLUDE...
WOODS RESERVOIR... TIMS FORD LAKE... LYNCHBURG... FAYETTEVILLE...
PETERSBURG... TAFT... AND HUNTLAND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.
LAT...LON 3538 8583 3500 8581 3501 8685 3539 8684
3543 8628
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 3:18 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Mar 5, 3:18 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 315 PM CST FRI MAR 5 2004 .DISCUSSION... LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CURRENTLY EXTENDS WEST OF I65. THIS LINE HAS GRADUALLY TRACKED NORTHEAST ACROSS CENTRAL MS THROUGHOUT THE DAY...MOST LIKELY IN RESPONSE TO 850MB CONVERGENCE SHOWN BY 12 UA ANALYSIS. ANOTHER BOUNDARY INDUCED BY PREVIOUS CONVECTION WHICH WAS LOCATED ALONG I65 CORRIDOR HAS BECOME ILL-DEFINED WITH TIME. LARGE DEWPOINT GRADIENT MARKING BOUNDARY LOCATION HAS BECOME LESS DISTINCT AS AIRMASS GRADUALLY SATURATES. EXTENSIVE CLOUD SHIELD LOCATED ACROSS FA HAS SHOWN LITTLE BREAKS DURING THE DAY...HELPING HOLD INSTABILITY LEVELS TO VIRTUALLY NON-EXISTENT. LEAD SHORTWAVE EJECTING OUT ACROSS NORTHERN MS HELPING TO INTENSIFY STORMS ACROSS EXTREME NW ALABAMA. FORECAST CHALLENGE WILL BE SVR AND FLOODING THREAT FOR OVERNIGHT. SHORT TERM... COLD FRONT WILL CONTINUE DRIFTING EAST OVERNIGHT AS SFC LOW RIDES TO THE NORTHEAST. FRONT CURRENTLY ORIENTED PARALLEL TO UPPER FLOW HAS RESULTED IN VERY LITTLE MOVEMENT SINCE LATE MORNING. FIRST WAVE OF RAIN ALONG CONVERGENCE ZONE IS PRODUCING RAINFALL AMOUNTS ON ORDER OF 0.25 TO 0.50 INCH PER HOUR. SECOND BATCH JUST AHEAD OF COLD FRONT ALSO TRAINING NORTHEAST ACROSS MS RIVER. THIS RAIN AREA IS EXPECTED TO SLOWLY MOVE EAST AND INTO THE NW ALABAMA AREA AROUND SUNSET. 12Z META CONCURS WITH LATEST TRENDS WITH SLIGHT ACCELERATION AS SFC LOW MOVES NORTHEAST AND HELPS SHOVE FRONT EAST. MODELS STILL INDICATE WIDESPREAD 1 TO 2 INCHES ACROSS FA TONIGHT WITH MOST LIKELY TARGET FOR PROBLEMS BEING ACROSS NORTHWEST ALABAMA. THIS IS WHERE THE FRONT APPEARS TO HANG UP THE LONGEST BEFORE GETTING A BOOST. PWATS FROM 18Z SOUNDING RANGE FROM 1.6 AT KBMX TO 1.8 AT KJAN SO MOISTURE IS PLENTIFUL ACROSS AREA. THUS...WILL CONTINUE FLOOD WATCH FOR ENTIRE FA TONIGHT. REGARDING SVR THREAT...VERY LITTLE INSTABILITY IN PLACE DUE TO LACK OF SFC HEATING. SIGNIFICANT SHEAR STILL EXISTS AS INDICATED BY MODEL SOLN...AS WELL AS VWP AND OKOLONA PROFILER. PROFILER INDICATES 50 KNOT WINDS AROUND 3000 FEET LEVEL WHICH MAY BE CAPABLE OF MIXING DOWN TO SFC WITH ANY STORMS THAT DEVELOP. STORMS WHICH HAVE MOVED ACROSS FA ALREADY SHOWING SMALL-SCALE BOWING FEATURES AND EXPECT THIS TREND WILL CONTINUE FOR A WHILE AS UPSTREAM ENERGY APPROACHES. MODELS MOVE COLD FRONT OUT OF MAJORITY OF FA BETWEEN 12 AND 15Z TOMORROW. WILL KEEP SLIGHT POPS IN FOR CENTRAL ZONES EARLY AND 30 FOR EAST. EXPECT CLOUDS TO LINGER THROUGH AT LEAST MORNING HOURS... THEN DECREASING CLOUDS DURING AFTERNOON. LONG TERM... AFTER THAT...HIGH AND DRY AS FA IN NORTHWEST FLOW WITH ONLY WEAK CLIPPER SYSTEMS MOVING SOUTH. VERY LITTLE MOISTURE TO WORK WITH WITH CLIPPER SUNDAY SO WILL CONTINUE DRY FORECAST. ANOTHER RIPPLE IN FLOW APPROACHES TUESDAY BUT SHOULD REMAIN NORTH OF AREA. NUMEROUS WAVES MOVING ACROSS NATION WILL HELP BREAK DOWN UPPER RIDGE ACROSS WESTERN U.S. EXTENDED GFS MOVES ANOTHER COLD FRONT THROUGH FRIDAY WITH LIGHT QPF ACROSS FA. HOWEVER...DUE TO UNCERTAINTY WITH TIMING AND STRENGTH OF SFC HIGH...WILL NOT ADD POPS FOR FRI ATTM. VERY LITTLE CHANGES MADE TO EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 54 64 40 65 / 100 20 10 0 SHOALS 54 64 39 66 / 100 10 10 0 CULLMAN 54 64 40 65 / 100 20 10 0 FAYETTEVILLE 53 63 39 65 / 100 20 10 0 FT PAYNE 55 63 37 64 / 100 30 10 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH ALL ZONES FOR TONIGHT. TN...FLOOD WATCH ALL ZONES FOR TONIGHT. && PB
Hazardous weather outlook, Mar 5, 6:23 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 623 PM CST FRI MAR 5 2004 ALZ001>010-016-TNZ076-096-097-060500- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 623 PM CST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... ...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY... ...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE VALLEY... A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH FLOODING. IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS. SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH. A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT. 007
In the hours before
Special weather statement, Mar 5, 2:46 PM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 246 PM CST FRI MAR 5 2004 ALZ001>003-052130- COLBERT-FRANKLIN AL-LAUDERDALE- 246 PM CST FRI MAR 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM IN NORTHWEST ALABAMA... A STRONG THUNDERSTORM...MOVING NORTHEAST AT 60 MPH...WILL MOVE OVER NORTH CENTRAL FRANKLIN...COLBERT...AND LAUDERDALE COUNTIES THROUGH 330 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 50 MPH AND RAINFALL OF 1/2 TO 1 INCH. HAIL UP TO 1/4 INCH IS ALSO POSSIBLE. LOCATIONS IN ITS PATH INCLUDE...FRANKFORT...MUSCLE SHOALS...AND LEXINGTON. WEBER/SCHAUB
Special weather statement, Mar 5, 7:49 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 749 PM CST FRI MAR 5 2004 ALZ001>003-060300- COLBERT-FRANKLIN AL-LAUDERDALE- 749 PM CST FRI MAR 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST ALABAMA... A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE... COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA. SEVERAL REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST. EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT. THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE VALLEY UNTIL 11 PM. 007
Special weather statement, Mar 5, 8:10 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 810 PM CST FRI MAR 5 2004 ALZ005-060315- LIMESTONE- 810 PM CST FRI MAR 5 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN LIMESTONE COUNTY... AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST. EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING. THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY UNTIL 11 PM. 007
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:25 PM CST | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 35 min |
| Mar 5, 8:47 PM CST | Flash Flood Warning | HUN | Moore | 6 hr |
| Mar 5, 8:54 PM CST | Tornado Warning | HUN | Franklin, Moore | 36 min |
| Mar 5, 9:34 PM CST | Flash Flood Warning | HUN | Franklin | 5 hr |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.